Tornadoes · United States · Pennsylvania · 2019

EF2 tornado, Churchtown to Joanna, Pennsylvania, May 28, 2019

From Churchtown to Joanna, this EF2 tornado ran 3.1 miles across Berks and Lancaster counties on May 28, 2019, touching down at 5:52 PM EDT and reaching 400 yards wide. It killed nobody, and did $25,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
May 28, 2019
Touchdown
5:52 PM EDT (21:52 UTC)
Lifted
6:00 PM EDT (22:00 UTC)
On the ground
8 minutes
Path length
3.1 miles (5.0 km)
Path width
400 yards (366 m)
Deaths
0
Injuries
0
Property damage
$25,000
Counties
Berks and Lancaster counties
Touchdown point
40.159, -75.910
Lift-off point
40.147, -75.866
Record number
1905281552-01

The damage survey

17 damage points were recorded along this path by NWS PHI, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 134 mph.

  • Major loss of roof panels and siding to a turkey farm. Trees blown down in different directions.
  • A farm outbuilding and a detached garage were destroyed. Roofing pieces and metal twisted and strewn across Swamp Rd. Part of roof slid under a van. part of porch and roof of house taken off.
  • Several medium size branches broken and twisted at a fitness facility. SW corner of roof torn off.
  • Numerous trees snapped and a uprooted. Twisting of tree trunks.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An EF2 tornado touched down in Caernarvon Township near Morgantown in far eastern Lancaster County on the evening of May 28, 2019. The tornado crossed quickly into Berks County (NWS Mount Holly). Damage in Lancaster County was produced maximum winds estimated in the EF1 range in Lancaster County, but strenghened to EF2 in Berks County. Overall, peak winds with the tornado were estimated at 120 mph, with a path just over 2.5 miles in length and had a maximum path width of approximately 400 yards.

Severe supercellular storms developed and moved into the region from the west during the mid to late afternoon hours. Storms produced large hail, damaging wind gusts, and 2 tornadoes.

A National Weather Service storm survey concluded that an EF2 tornado touched down in Lancaster County, PA, and crossed into Berks County, PA before lifting. While in Lancaster County, the tornado was rated an EF1, strengthening to EF2 in Berks County. The tornado first touched down in Lancaster County at 5:52 pm EDT (40.1589, -75.9100), and left the county (crossing into Berks County) at 5:53 pm EDT at the approximate location 40.1576, -75.9050. The tornado traveled approximately 0.25 mile in Lancaster County, and continued another approximately 1.25 miles in Berks County. A complete description of the tornado follows.||A tornado developed in Caernarvon Township in Lancaster County, PA, approximately a quarter mile from the Berks County line. Damage began at a turkey farm in this area, where several trees were snapped and the roof of a barn was lofted and blown to a residence on Swamp Road in Berks County. Forty turkeys were killed at this location. The tornado then affected the Swamp Road residence, with substantial damage to two outbuildings, one of which was completely destroyed. The roof of one of the outbuildings ended up underneath a van that was lofted simultaneously. Additionally, a tractor trailer on the property was overturned and dragged nearly 40 feet from its initial position.||The tornado then tracked through Morgantown, where somewhat sporadic damage occurred to several businesses on Main Street. The tornado then downed numerous large and healthy trees on Mill Road and Mast Road. Several fallen trees severely damaged a house on Mast Road. At this point, the tornado shifted to a more southeast direction, where it moved into the Valley Ponds subdivision. Several homes sustained roof and window damage, at least a dozen vehicles were shifted and severely damaged (one vehicle overturned several times, ending up 30 to 40 feet from its original position), and numerous trees were snapped and uprooted.||From there, the tornado tracked to an industrial park near Hemlock Road, where numerous trees were snapped, three cars were shifted, and several buildings sustained roof damage. Finally, the tornado damaged several homes on Quarry View Drive. Two of the homes had substantial damage to one or more exterior walls.||The tornado subsequently lifted near the end of Quarry View Drive. No injuries were reported as a result of this tornado.

A National Weather Service storm survey concluded that an EF2 tornado touched down in Lancaster County, PA, and crossed into Berks County, PA before lifting. While in Lancaster County, the tornado was rated an EF1, strengthening to EF2 in Berks County with up to 120 mph winds estimated. The tornado first touched down in Lancaster County at 5:52 pm EDT (40.1589, -75.9100), and left the county (crossing into Berks County) at 5:53 pm EDT at the approximate location 40.1576, -75.9050. The tornado traveled approximately 0.25 mile in Lancaster County, and continued another approximately 1.25 miles in Berks County. A complete description of the tornado follows.||A tornado developed in Caernarvon Township in Lancaster County, PA, approximately a quarter mile from the Berks County line. Damage began at a turkey farm in this area, where several trees were snapped and the roof of a barn was lofted and blown to a residence on Swamp Road in Berks County. Forty turkeys were killed at this location. The tornado then affected the Swamp Road residence, with substantial damage to two outbuildings, one of which was completely destroyed. The roof of one of the outbuildings ended up underneath a van that was lofted simultaneously. Additionally, a tractor trailer on the property was overturned and dragged nearly 40 feet from its initial position. The tornado then tracked through Morgantown, where somewhat sporadic damage occurred to several businesses on Main Street.||The tornado then downed numerous large and healthy trees on Mill Road and Mast Road. Several fallen trees severely damaged a house on Mast Road. At this point, the tornado shifted to a more southeast direction, where it moved into the Valley Ponds subdivision. Several homes sustained roof and window damage, at least a dozen vehicles were shifted and severely damaged (one vehicle overturned several times, ending up 30 to 40 feet from its original position), and numerous trees were snapped and uprooted. From there, the tornado tracked to an industrial park near Hemlock Road, where numerous trees were snapped, three cars were shifted, and several buildings sustained roof damage. Finally, the tornado damaged several homes on Quarry View Drive. Two of the homes had substantial damage to one or more exterior walls. The tornado subsequently lifted near the end of Quarry View Drive.|| No injuries were reported as a result of this tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:56 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the tornado touched down at May 28, 1:25 PM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 28, 1:25 PM EDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service State College PA
125 PM EDT Tue May 28 2019

.SYNOPSIS...
A wavy front over the state will waggle north and south through
the next few days. This will keep a chance of showers and
thunderstorms across the region into at least Thursday. The
threat of severe weather and even some flooding is also a daily
concern.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
Posted FFA for the western few counties where many models and
ensemble suites peg with repeated thunderstorms through tonight.
PWATs are very high ~2 standard deviations above normal. Lots of
rain (but generally fast moving things up to this point) these
last few days. Ground not toally saturated, but very wet. SLGT
risk of excessive rainfall in the outlook from WPC continues. It
may take another 2-3 hrs for more widespread convection to go
up as cu field to our west is minor. But, little measles are
already on the radar over all of wrn PA. Cap likely keeping them
down for now, but heating in between the clouds should make
them grow.

Prev...
The second line of storms this morning has morphed into a wide
area but still has some embedded, elevated thunder. The activity
should dwindle shortly, but cannot rule out some lingering
showers for the late morning and early aftn, esp along and N of
I-80. However, forcing is lacking for a few hours and rain-
cooled air should keep the storms at bay for a little wile.
However, the atmos is still expected to destabilize over the
entire area this aftn and early this evening. Most likely time
for storms to fire is between 3 and 5 PM. Line of discrete cells
is a good call with the mode of convection, but the repeated,
albeit brief, heavy rains could lead to a higher threat of flash
flooding. SPC keeps ENH risk over the entire area for later
today and SLGT risk of excessive rainfall also in the SW part of
the CWA, and MRGL elsewhere.

From last disco...
This situation looks extremely similar to this past Thursday
when we had to wait out the morning convection/rainfall from the
dying MCS and then wait for the retarded daytime heating to
juice things up to pop the really nasty sfc/mixed layer-based
stuff. Shear is quite strong today as the morning convection is
assocd with a 45-50KT LLJet, and 8H flow remains 40+KTs into the
evening. The second round of convection will last into the
evening while dropping slowly to the south across most/all of
the area.

Still some variation in how warm it gets today. Two days ago
the GFS guidance looked too cool for today.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 PM WEDNESDAY/...
Again, the convection could linger across the south into the
late evening hours.

While dewpoints fall off some by Wednesday morning, there is a
threat of more strong to severe storms, given the upper level
pattern.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Still looking at more showers and storms past Wednesday, but
some hope of seeing dry weather again by later Friday into
Saturday.

Cooler and less humid conditions by late in the week, as a
strong cold front drops southeast of the area.

Precip chances begin to pick up again Sunday as next wave drops
down across the Great Lakes, sharpening the trough.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Line of showers along the warm front will move east of the CWA
shortly. Low clouds/IFR still running the show at BFD, but the
wind should pick up out of the SW soon. JST already gusty and
AOO almost there, too. But, the eastern terminals will stay
lighter through the next few hours and perhaps all day until
prompted/pushed around by TSRA.

Prev...
Showers continue to stretch north to south across the region and
will continue to move west to east through the first half of the
morning. These showers have brought around 0.10 to 0.25 inch of
precipitation early this morning. These showers have brought
primarily MVFR cigs and vsbys, through there have been periods
of IFR at JST.

Periods of IFR remain still possible at BFD. Especially since
it has FEW006 with MVFR vsbys and that it is still raining. So
expect that rainfall and the low level moisture and upslope flow
to allow for periods of IFR between 11Z to 15Z.

Model soundings also indicate a period of marginal low level
wind shear is possible Tuesday morning, as strong winds aloft
overspread the state.

Once the showers move through this morning there will be a
brief period of settled weather appears likely during late
morning and early afternoon, as the warm front lifts north of
the area.

Scattered strong thunderstorms are likely to develop mid to late
in the afternoon and continue into the mid evening. Late in the
afternoon and evening looks like the most dangerous time for
aviation concerns with numerous thunderstorms sliding southward
through the airspace.

.Outlook...

Wed...AM low cigs possible W Mtns. Scattered PM tsra impacts
possible southern Pa.

Thu...AM low cigs possible W Mtns. Scattered PM tsra impacts
possible.

Fri-Sat...No sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for PAZ017-024-033.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo/Martin
SHORT TERM...Dangelo/Martin
LONG TERM...Martin
AVIATION...Dangelo/Ceru
Hazardous weather outlook, May 28, 1:19 PM EDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
119 PM EDT Tue May 28 2019

PAZ004>006-010>012-018-019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-291730-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Northern Centre-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
119 PM EDT Tue May 28 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible this
afternoon and evening. Tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible again on
Wednesday afternoon and evening, and possibly again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017-024-033-291730-
Clearfield-Cambria-Somerset-
119 PM EDT Tue May 28 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible this
afternoon and evening. Tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible again on
Wednesday afternoon and evening, and possibly again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, May 28, 5:25 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
525 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             TREVORTON               40.78N  76.67W
05/28/2019  M1.50 INCH       NORTHUMBERLAND     PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1901342

COLBERT
Local storm report, May 28, 5:31 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
531 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     1 E TREVORTON           40.78N  76.65W
05/28/2019                   NORTHUMBERLAND     PA   UTILITY COMPANY

            NUMEROUS TREES AND WIRES DOWN FROM TREVORTON EAST ALONG
            ROUTE 225

&&

EVENT NUMBER CTP1901343

TYBURSKI
Special weather statement, May 28, 5:31 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service State College PA
531 PM EDT Tue May 28 2019

PAZ065-066-282200-
York PA-Lancaster PA-
531 PM EDT Tue May 28 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 600 PM EDT...

At 530 PM EDT, Doppler radar indicated a strong thunderstorm near
Delta, moving east at 35 mph.

wind gusts up to 50 mph and Nickel size hail are possible.

Locations impacted include...
Delta, Wakefield, Sunnyburn, Susquehanna Trails, Fawn Grove, Little
Britain and Peach Bottom.

LAT...LON 3981 7639 3982 7603 3980 7605 3979 7604
      3976 7606 3976 7608 3975 7608 3974 7610
      3973 7609 3973 7611 3974 7611 3972 7614
      3972 7650
TIME...MOT...LOC 2130Z 276DEG 31KT 3974 7626

RXR
Local storm report, May 28, 5:32 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
532 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             LEWISBURG               40.96N  76.89W
05/28/2019  M0.88 INCH       UNION              PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1901345

COLBERT
Special weather statement, May 28, 5:33 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
533 PM EDT Tue May 28 2019

PAZ026-036-282215-
Franklin PA-Huntingdon PA-
533 PM EDT Tue May 28 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON AND FRANKLIN
COUNTIES UNTIL 615 PM EDT...

At 533 PM EDT, Doppler radar indicated a strong thunderstorm over
Fannettsburg, moving southeast at 35 mph.

wind gusts up to 50 mph and Nickel size hail are possible.

Locations impacted include...
Chambersburg, Shippensburg, Guilford, Fayetteville, Mont Alto,
Scotland, Marion, Upper Strasburg, Willow Hill, Fannettsburg,
Orrstown, Quincy and Penn State Mont Alto.

LAT...LON 4002 7790 4006 7787 4010 7791 4011 7796
      4018 7790 4006 7753 4001 7750 3998 7746
      3995 7747 3988 7747 3977 7757
TIME...MOT...LOC 2133Z 303DEG 32KT 4009 7785

RXR
Local storm report, May 28, 5:40 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
540 PM EDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             LINDEN                  41.23N  77.14W
05/28/2019  E3.00 INCH       LYCOMING           PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1901346

COLBERT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Washington/Dulle, VA (KIAD), 12:00Z

9.9 hours before the tornado, 186 km from the path. May 28, 2019.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 35 joules per kilogram, CIN -149, lifted condensation level 1167 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 293 square meters per square second, 0 to 6 km bulk shear 31 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-149 J/kg
Surface CAPE
107 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
34 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The surface observations

Coatesville (MQS), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Philadelphia radar (KDIX), 128 km away, was scanning. The volume nearest the touchdown began at 21:53 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are

The other tornadoes of May 28, 2019

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 282:30 AM EDTEF0Vinton, OH0.1100$10,000
May 283:45 PM EDTEF0Indiana, PA0.330
May 284:50 PM EDTEF1Bradford, PA3.2200$20,000
May 284:06 PM CDTEF0Vermilion, IL0.210
May 284:15 PM CDTEF0Ellis, KS0.125
May 285:10 PM CDTUnratedOsage, KS0.525
May 286:10 PM EDTEF0Wyoming, PA1.6751$20,000
May 286:18 PM EDTEF1Lackawanna, PA0.8125$25,000
May 285:20 PM CDTEF2Russell, KS24.4880$150,000
May 285:49 PM CDTEF2Osage, KS10.720012
May 283:55 PM PDTEF0Klamath, OR0.010
May 286:05 PM CDTEF4Lawrence–Linwood tornado, KS29.11,7604$26 million
May 286:40 PM CDTUnratedEllis, KS1.350
May 288:30 PM EDTEF1Sussex, NJ1.3350
May 287:58 PM CDTEF2Clay, MO5.8400

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.